Michigan, 2010

High Wind and Strong Wind in Michigan, September 24, 2010

September 24, 2010 · NWS MQT · 2 events in 2 counties and zones

Gusty west winds in the wake of a cold frontal system knocked down trees in Menominee and near Copper Harbor on the afternoon of the 24th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Gusty west winds in the wake of a cold frontal system knocked down trees in Menominee and near Copper Harbor on the afternoon of the 24th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Sep 24, 11:42 AM CST, 13 minutes earlier.

Area forecast discussion, Sep 24, 11:42 AM CST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
142 PM EDT FRI SEP 24 2010

UPDATED AVIATION DISCUSSION FOR 18Z TAFS

.UPDATE...

STRONG SHORTWAVE TROUGH CENTERED OVR WESTERN LK SUPERIOR. WV LOOP
SHOWS VIGOROUS DRY SLOT ALOFT BUT COOLER/MOIST CONDITIONS AT LOW
LEVELS ARE HELPING TO GENERATE SCT SHRA OVR CWA. OVERALL...WX AND
POPS ARE ON TRACK FOR TODAY AS WRAPAROUND/DEFORMATION DEEP MOISTURE
IN WAKE OF TROUGH SWEEPS THROUGH CWA FM WEST TO EAST BEGINNING THIS
AFTN. WINDS ARE MAIN ISSUE AND ARE COMPLETELY DEPENDANT ON HOW SFC
PATTERN EVOLVES THIS AFTN. SFC ANALYSIS AND 14Z/15Z SHOWED TWO AREAS
OF 993MB LOW PRESSURE ON LK SUPERIOR...ONE TOWARD CARIBOU ISLAND
(993MB) AND THE OTHER NEAR THE WESTERN LK SUPERIOR BUOY. TROUGH IS
ARCING BTWN THE TWO WITH PUSH OF SWLY WINDS AS FAR NORTH AS ROCK OF
AGES LIGHT ON SRN EDGE OF ISLE ROYALE.

NO SHORT RANGE GUIDANCE HAS GOOD HANDLE ON EXTENT OF SW WINDS UP TO
ISLE ROYALE. LOOKING BACK AT RECENT RUNS...GUIDANCE HAD NO HANDLE ON
THIS AS WELL. LATEST NAM AND LOCAL WRF POINT TO TWO LOW CENTERS.
OVERALL...NAM IS THE BEST FIT AT THIS POINT...BUT AM STILL HESITANT
TO USE ITS OUTPUT COMPLETELY. RIGHT NOW...AM CONTINUING TO RIDE WITH
GOING WIND HEADLINES. ALREADY UPGRADED LSZ265 AND ADJACENT NSH ZONE
AS WELL AS MARQUETTE COUNTY TO RESPECTIVE MARINE STORM WARNING AND
LAND HIGH WIND WARNING AS EXPECTED STRONGER WINDS TO FOCUS IN THIS
CORRIDOR LATE THIS AFTN/EARLY EVENING. THIS WILL ONLY HAPPEN IF SFC
LOW FOCUSES OVR EASTERN LK SUPERIOR THIS AFTN AND TIGHTENS THE
PRESSURE GRADIENT OVR CNTRL LK SUPERIOR AND ADJACENT LAND AREAS.
HOWEVER...IF THE NAM IDEA IS CORRECT...THEN LOW PRESSURE WILL
EVENTUALLY FOCUS INTO EASTERN LK SUPERIOR BUT NOT REALLY TIGHTEN UP
AND THERE WOULD BE A DELAY TO STRONGER WINDS WITH LACK OF PRESSURE
GRADIENT LEADING TO WINDS MORE TOWARD 35-45KT VERSUS THE 50KT WE HAVE
IN FCST CURRENTLY. ONLY OTHER UPDATE ISSUE WAS TO RAISE TEMPS IN THE
EAST CWA AS THAT AREA IS IN THE WARM SECTOR OF LOW NEAR CARIBOU
ISLAND. TEMPS ALREADY ARE FALLING OVR NORTHERN WI INTO WRN/CNTRL CWA
AND EXPECT READINGS TO EVENTUALLY FALL IN THE EAST THIS AFTN.
&&

.SYNOPSIS...
WV IMAGERY AND RUC ANALYSIS INDICATED A VIGOROUS MID/UPPER LEVEL
TROUGH OVER THE UPPER MS VALLEY WITH A WELL DEFINED COMMA HEAD OVER
NW MN A DRY SLOT INTO NW WI ANE NE MN AND THE BACK END OF THE WARM
CONVEYOR MOISTURE STREAM FROM TX TO UPPER MI. RADARS SHOWED THE
REMAINING AREA OF LIGHT TO MODERATE RAIN LIFTING NE THROUGH E UPPER
MI AND JUST SCT LIGHT SHOWERS OR DRIZZLE OVER NRN WI AND WEST/CNTRL
UPPER MI. AT THE SFC...THE 994 MB LOW LOCATED OVER W UPPER MI HAS
PULLED THE WARM FRONT THROUGH MUCH OF THE CWA WITH TEMPS CLIMBING
INTO THE UPPER 60S.
&&

.DISCUSSION...

TODAY AND TONIGHT...MODELS SUGGEST THAT THE SFC LOW WILL GRADUALLY
MOVE ENE INTO ERN LAKE SUPERIOR WITH SHARP CYCLONIC NW FLOW IN ITS
WAKE IMPACTING THE THE AREA FROM WEST TO EAST IN THE AFTERNOON.
ALTHOUGH MODELS CONTINUE TO SHOW 925 MB WINDS BLO 50 KT...KEPT THE
HIGH WIND WARNING GOING FOR THE KEWEENAW AND ALGER/LUCE
COUNTIES...WHICH WILL BE MOST EXPOSED AND WHERE THE EFFECTS OF THE
VIGOROUS PRES RISE CENTER OF AROUND 8 TO 9 MB/3HR IN THE WAKE OF THE
LOW WILL BE GREATEST. SIMILAR TO THE STRONG STORM SYSTEM OF
9/3/10...A THERMALLY ENHANCED TROUGH OVER ERN LAKE SUPERIOR...PER NAM
AND RUC13-GSD...MAY ALSO CREATE A NARROW BAND OF HIGHER WINDS IN ITS
WAKE.

OTHERWISE...THE SLOWLY DECAYING COMMA HEAD/WRAP AROUND MOISTURE/PCPN
WILL PROGRESS MOVE FROM WEST TO EAST...MAINLY FROM LATE MORNING
THROUGH THIS AFTERNOON AND EVENING AND MAINLY IMPACT AREAS NEAR LK
SUPERIOR. EXPECT GOOD COVERAGE OF SHRA FRIDAY NIGHT OVR ALL BUT WEST
INTO SCNTRL CWA IN THE COOL/MOIST CYCLONIC FLOW REGIME. FCST
SOUNDINGS INDICATE THE MODERATE UPWARD MOTION IN THE MOIST LAYER
THROUGH AT LEAST 06Z...TAPERING TOWARD 12Z. AS THE LOW SLIDES MORE
QUICKLY TO THE EAST AFT 06Z...EXPECT WINDS TO DIMINISH BLO 30 MPH BY
DAYBREAK SATURDAY.

SAT INTO SUN...MODELS WERE IN GOOD AGREEMENT THAT THE AMPLIFYING
PATTERN WILL ALLOW THE NEXT SIGNIFICANT SHORTWAVE TROUGH TO SLIDE
MAINLY TO THE SE FROM THE DAKOTAS TO THE MID MS VALLEY...KEEPING ANY
PCPN AND THICKER CLOUDS TO THE WEST AND SOUTH OF THE CWA. STRONG
850-700 MB DRYING SHOULD HELP OFFSET COOL NRLY FLOW ACROSS LAKE
SUPERIOR WITH MAINLY PARTLY SUNNY SKIES. BY SATURDAY NIGHT...WINDS
SHOULD DIMINISH ENOUGH FOR DECENT RADIATIONAL COOLING. AREAS OF FROST
MAY DEVELOP INLAND. HOWEVER...SOME UNCERTAINTY REMAINS ON WHETHER
THE LOW LEVEL FLOW VEERING NE WILL BRING IN SOME LAKE
MOISTURE/CLOUDS...KEEPING TEMPS FROM FALLING OFF AS MUCH OVER THE
NORTH. THE SFC AND MID LEVEL RIDGE BUILDING INTO THE AREA SUNDAY
SHOULD BRING MOSTLY CLEAR SKIES AND LIGHT WINDS.
&&

.AVIATION /FOR THE 18Z TAFS/...

GUSTY WRLY WINDS OVR BOTH TAF SITES TO START AS SFC LOW IS OVR CNTRL
LK SUPERIOR. INCREASING LOW-LEVEL MOISTURE WILL BRING STEADIER RAIN
AND/OR DRIZZLE ALONG WITH PREVAILING IFR/LIFR CONDITIONS BY LATE
AFTN...ESPECIALLY AT KCMX. W/NW WINDS NOT AS FAVORABLE FOR IFR AT
KSAW SO EXPECT CONDITIONS THERE TO HOVER AROUND IFR/MVFR THRESHOLD
FOR BOTH CIGS/VSBY. STRONG WIND GUSTS PERSIST INTO THE EVENING
BEFORE LETTING UP AS SFC LOW MOVES TO THE EAST OF LK SUPERIOR.
IMPROVING TREND IN VSBY SHOWS UP BY LATE TONIGHT BUT CIGS STAY MVFR
THROUGH MIDDAY SATURDAY.
&&

.MARINE /FOR THE 4 AM LAKE SUPERIOR FORECAST/...

LOW PRESSURE WILL MOVE ACROSS THE LAKE TODAY...BEHIND IT WINDS WILL
INCREASE. GALES ARE EXPECTED ACROSS THE MAJORITY OF THE LAKE WITH
STORM FORCE WINDS POSSIBLE ACROSS THE NORTH CENTRAL AND EASTERN
AREAS. BY SATURDAY AFTERNOON WINDS WILL SUBSIDE BELOW 20 KNOTS AND
REMAIN THAT WAY INTO EARLY NEXT WEEK AS HIGH PRESSURE SETTLES IN.
NEXT TUESDAY STRONG NORTH WINDS OF 20 TO 25 KNOTS ARE POSSIBLE
BEHIND A COLD FRONT EXPECTED MONDAY NIGHT.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
  WIND ADVISORY FROM 8 PM THIS EVENING TO 2 AM EDT SATURDAY FOR
     MIZ085.

  WIND ADVISORY UNTIL 11 PM EDT THIS EVENING FOR MIZ003.

  HIGH WIND WARNING UNTIL 11 PM EDT THIS EVENING FOR MIZ001.

  HIGH WIND WARNING FROM 8 PM THIS EVENING TO 2 AM EDT SATURDAY
     FOR MIZ006-007.

  HIGH WIND WARNING FROM 5 PM THIS AFTERNOON TO 2 AM EDT SATURDAY
     FOR MIZ005.

LAKE SUPERIOR...
  STORM WARNING FROM 9 PM THIS EVENING TO 4 AM EDT SATURDAY FOR
     LSZ251-267.

  STORM WARNING FROM 6 PM THIS EVENING TO 2 AM EDT SATURDAY FOR
     LSZ266.

  STORM WARNING FROM 5 PM THIS AFTERNOON TO 2 AM EDT SATURDAY FOR
     LSZ248-265.

  STORM WARNING FROM 5 PM THIS AFTERNOON TO 11 PM EDT THIS EVENING
     FOR LSZ244-245-264.

  GALE WARNING UNTIL 5 PM EDT THIS AFTERNOON FOR LSZ244-245-264.

  GALE WARNING UNTIL 2 AM EDT SATURDAY FOR LSZ243-263.

  STORM WARNING FROM 8 PM THIS EVENING TO 2 AM EDT SATURDAY FOR
     LSZ249-250.

  GALE WARNING UNTIL 8 PM EDT THIS EVENING FOR LSZ242.

LAKE MICHIGAN...
  GALE WARNING UNTIL 2 AM EDT SATURDAY FOR LMZ221-248-250.

&&

UPDATE...JLA
SYNOPSIS...JLB
DISCUSSION...JLB
AVIATION...JLA
MARINE...PEARSON
Hazardous weather outlook, Sep 24, 4:08 AM CST, 7 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
608 AM EDT FRI SEP 24 2010

MIZ001>007-009>014-084-085-251200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
608 AM EDT FRI SEP 24 2010 /508 AM CDT FRI SEP 24 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

STRONG...DAMAGING NORTH TO NORTHWEST WINDS WITH GUSTS UP TO 60 MPH
ARE EXPECTED OVER PORTIONS OF THE KEWEENAW PENINSULA AND AREAS NEAR
LAKE SUPERIOR FROM MARQUETTE EAST THIS AFTERNOON AND EVENING. SEE
THE LATEST WEATHER MESSAGE FOR COMPLETE DETAILS.

THERE IS A MODERATE RISK OF RIP CURRENTS TODAY FOR THE BEACHES OF
MARQUETTE AND ALGER COUNTY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A HIGH RISK OF RIP CURRENTS SATURDAY FOR THE BEACHES OF
MARQUETTE AND ALGER COUNTY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTER REPORTS WOULD BE GREATLY APPRECIATED THROUGH FRIDAY
REGARDING STRONG WINDS.

LSZ162-240>251-263>267-251200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
608 AM EDT FRI SEP 24 2010 /508 AM CDT FRI SEP 24 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

NORTH TO NORTHWEST STORM FORCE WINDS ARE EXPECTED OVER PORTIONS OF
NORTH CENTRAL AND EASTERN LAKE SUPERIOR FRIDAY AFTERNOON THROUGH
FRIDAY EVENING. SEE THE LATEST MARINE WEATHER MESSAGE FOR COMPLETE
DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZAROUDS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-251200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
608 AM EDT FRI SEP 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NORTH TO NORTHWEST GALE FORCE GUSTS ARE EXPECTED FRIDAY. SEE THE
LATEST MARINE HAZARDS PRODUCT FOR FURTHER INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

JLB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind, 1 high wind. Local standard time, as filed.

Strong Wind, Menominee

When
September 24, 11:55 AM CST to 12:20 PM CST
Where
Menominee forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
45.525, -87.510 (the zone’s center; the record gives no point)

Several trees were reported down in the city of Menominee. Time of the occurrence is estimated.

High Wind, Keweenaw

When
September 24, 3:15 PM EST to 7:00 PM EST
Where
Keweenaw forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

Two large trees were reported down along M-26 and Brockway Mountain Drive near Copper Harbor. The Keweenaw County road commission had to come and remove the trees.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2010Every state in 2010This day in weather historyWarnings in Michigan, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 260075, 260076.